Tornadoes · United States · Ohio · 2011
EF0 tornado, Van Wert Arpt, Ohio, May 25, 2011
This EF0 tornado ran 0.1 miles across Van Wert County on May 25, 2011, touching down at 3:26 PM EDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2011
- Touchdown
- 3:26 PM EDT (19:26 UTC)
- Lifted
- 3:27 PM EDT (19:27 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Van Wert County
- Touchdown point
- 40.880, -84.598
- Lift-off point
- 40.881, -84.595
- Record number
- 1105251326-01
What the Weather Service recorded
A warm front was located from southwestern Indiana into northwestern Ohio through the 25th and into the early morning hours of the 26th. Several waves moved along the front, with each one generating thunderstorms. Numerous hail reports were received, with pockets of wind damage as well as an isolated tornado.
A survey of damage was done in an area of a possible tornado sighting. Damage, in combination with eyewitness reports, confirms a circulation touched down for a matter of seconds in the town of Van Wert, crossing Kear Road. Power poles were blown over at the point of touchdown. The width of the circulation was no more than 40 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:58 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:58 UTC | 01:00 UTC | Tornado Watch | IWX |
| 18:00 UTC | 08:00 UTC | Flash Flood Watch | IWX |
| 20:15 UTC | 20:44 UTC | Severe Thunderstorm Warning | IWX |
| 20:33 UTC | 21:15 UTC | Tornado Warning | IWX |
| 21:00 UTC | 21:15 UTC | Tornado Warning | IWX |
| 21:24 UTC | 00:15 UTC | Flash Flood Warning | IWX |
| 22:09 UTC | 22:48 UTC | Severe Thunderstorm Warning | IWX |
| 00:12 UTC | 00:39 UTC | Severe Thunderstorm Warning | IWX |
| 04:29 UTC | 15:15 UTC | Flood Warning | IWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at May 25, 9:31 AM EDT, 5 hours 55 minutes earlier.
Area forecast discussion, May 25, 9:31 AM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 931 AM EDT WED MAY 25 2011 .UPDATE... STRONGLY FORCED CONVECTION ACROSS CENTRAL/NORTHERN IL WILL WORK EWD INTO AT LEAST WESTERN PORTIONS OF THE FA LATER THIS MORNING INTO THE EARLY AFTERNOON HOURS. THIS CONVECTION IS TIED TO A RATHER POTENT SHORTWAVE NEAR THE QUINCY AREA...AND ITS ASSOCIATED MID LEVEL JET MAX. ALSO A NARROW NW TO SE ORIENTED LINE OF SHOWERS/STORMS ACROSS OUR SW WILL SPREAD NEWD THIS MORNING ALONG A WARM FRONT. QUICK LOOK AT THE 12Z LINCOLN SOUNDING RAISES CONCERNS FOR SEVERE WX LATER THIS MORNING INTO EARLY THIS AFTERNOON GIVEN MUCAPE NEAR 3000 J/KG AND STEEP MID LEVEL LAPSE RATES ADVECTING THIS WAY. ALSO SUFFICIENT SHEAR THROUGH THE COLUMN GIVEN APPROACHING 50-60 KNOT 5H JET CORE. MAIN CONCERN WILL INITIALLY BE LARGE HAIL GIVEN SURFACE BASED CIN. HOWEVER...SOME CLEARING NOTED JUST TO THE SW. THIS CLEARING COMBINED WITH LOW LEVEL SHEAR INVOF THE WARM FRONT HINTS AT AN ISO TORNADO THREAT. AS FOR CHANGES...BUMPED UP POPS THROUGH 18Z AND ADDED A SEVERE MENTION IN THE WESTERN CWA. OTHERWISE...STILL CONCERNS FOR SVR WX LATER THIS AFTN AND EVENING WITH NO CHANGES MADE. && .PREV DISCUSSION... /ISSUED 727 AM EDT WED MAY 25 2011/ AVIATION... IFR CONDITIONS IN STRATUS/BR ACROSS NRN INDIANA ATTM SHOULD MIX OUT TO VFR CONDITIONS BY LATE THIS MORNING. SHRTWV ROTATING AROUND PLAINS UPR LOW WAS CAUSING A LARGE AREA OF TSTMS OVER NRN IL. THIS AREA OF STORMS WAS GENERALLY LIFTING NORTH BUT EXPANDING SEWD ALONG WARM FRONT FROM WEST CENTRAL TO SOUTHEAST INDIANA. THIS BAND OF TSTMS EXPECTED TO FILL IN WITH DIURNAL HEATING TODAY AND MOVE THROUGH BOTH SBN AND FWA EARLY THIS AFTN. CONDITIONS EXPECTED TO BE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SVR BUT FOR NOW JUST HAVE GENERIC TSTM MENTION IN TAFS WITH MVFR CONDITIONS. ANOTHER PERIOD OF TSTMS PSBL LATE TONIGHT AS PLAINS LOW MOVES TO NW INDIANA. PREV DISCUSSION... /ISSUED 412 AM EDT WED MAY 25 2011/ SHORT TERM... STG SW TROUGH OVR THE CNTRL PLAINS THEE CONCERN THIS PD AS IT LIFTS NEWD INTO THE GREAT LAKES BY THU AFTN. STALLED FNTL BNDRY BISECTING SRN CWA EARLY THIS MORNING CONTS TO REFIRE ISOLD CONVN WHICH EARLIER INCLUDED AN IMPRESSIVE ELEVATED SUPERCELL OVR PULASKI COUNTY LATE LAST EVENING AND A HARBINGER OF THINGS TO COME. FLW DOWNSTREAM OF SIG SFC CYCLONE OVR NRN KS HAS BEEN TEPID SO FAR HWVR REGIONAL WSR-88D COMPOSITE SHOWING AN ESCALATION OF ACTIVITY WWD TWD THE MS VALLEY IN ASSOCN/W STGR LL MASS FLUX AND SUSPECT EWD TRANSLATION OF MORE SIG MID LVL HGT FALLS TIMED W/SUNRISE AND RAPID DESTABILIZATION SWD ACRS DEEPENING WARM SECTOR...WILL ALL LEAD TO SIG CONVN ALG NWD RTNG WMFNTL BNDRY BY LT MORNING OR EARLY AFTN AS LLJ RAMPS. LLJ INTENSIFIES FURTHER TONIGHT AS SFC LOW EJECTS INTO NW IN. HWVR COMPLICATIONS ABOUND W/OVERNIGHT FCST ESP IN LIGHT OF XPCD CONVN THIS AFTN AND WILL HOLD W/PRIOR GRIDS. DUAL CONV MODE LIKELY BTWN CONVN THIS AFTN AND AGAIN THIS EVENING BOTH OF WHICH SHLD RUN THE GAMUT OF POTENTIAL SVR RISKS W/A CONSIDERABLE HAIL/TORNADO THREAT THROUGH NRN IN THIS AFTN W/SCT DISCRETE SUPERCELLS ALG WMFNT AND WIDESPREAD WIND/ISOLD TORNADO THREAT TONIGHT IN ASSOCN/W AN ANTICIPATED LEWP PENDING ON WHERE IT TRACKS. HWVR STABILIZING EFFECTS OF AFTN CONVN CAN NOT BE DISCOUNTED GIVEN WELL WWD PLACEMENT OF SFC CYCLONE AND ASSOCD MID LVL TROUGH. REMAINDER OF SHRT TERM REMAINS VALID AND OTHER THAN A TWEAK HERE AND THERE...NO SIG CHGS OF NOTE. LONG TERM... FRIDAY THROUGH TUESDAY FORECAST MODELS AND MEAN ENSEMBLES ARE GENERALLY ALL ON BOARD WITH SUPPORTING MASSIVE HEIGHT FALLS ACROSS THE NORTHERN ATLANTIC/RETREAT OF THE SEMI-PERMANENT HUDSON BAY VORTEX NORTH/AND WESTERN NOAM TROUGHING PER CONTINUED ACTIVE NORTHER PAC FLOW WITH TROUGH RELOADING. THIS TRANSITION WOULD SUPPORT A TEMPORARY END TO THE WET PATTERN THAT THE REGION HAS BEEN LOCKED IN...BEING REPLACED BY A MASSIVE EASTERN CONUS RIDGE. SIGNALS FOR THIS EVOLUTION ARE VERY STRONG AND PERSISTENT IN MODEL PROGS...HENCE HAVE CONTINUED TO TO TREND HEAVY IN THIS DIRECTION. OTHERWISE...THE EARLY PORTION OF THE PERIOD WILL FEATURE THE INFLUENCE OF AT LEAST ONE UPPER IMPULSE AND SFC REFLECTION WITH A POSSIBLE LEAD HEIGHT RISE IMPULSE AFFECTING THE REGION BY SAT. HAVE ADJUSTED POPS IN THE PERIOD FOLLOWING CLOSE TO A PREFERRED ECMWF/MEAN GEFS BLEND DUE TO HANDLING OF MID LEVEL HEIGHTS AND FLOW AND CONSISTENCY FRI...FORECAST MODELS CONTINUE TO WAVER SOME ON THE SPEED OF THE EXPECTED MIDLEVEL IMPULSE DURING THIS PERIOD. PREFERENCE HAS BEEN TOWARD A SLIGHTLY MORE PROGRESSIVE SOLUTION WITH A LIKELY EXIT OF THE PRECIP BY FRI MORNING. CLOUD COVER WILL BE TRICKY IN THE PERIOD GIVEN THE DEGREE OF LL DRYING FROM THE EXITING SYSTEM AND THE AMOUNT OF CLOUD INCREASE FROM THE NEXT IMPULSE. HIGH TEMPS WILL BE HIGHLY DICTATED BY THE DEGREE OF INSOLATION. PREFERRED TO GO SLIGHTLY WARMER GIVEN MODEL TRENDS IN H85-H5 DRYING. OTHERWISE...RETAINED LOW CHANCE POPS FRI MORNING..AND FRI NIGHT AFTER MIDNIGHT. SAT-TUE...RIDGING EXPECTED IN THE PERIOD...WITH A POSSIBLE LEAD WAA WAVE SUPPORTING A SHOWER/TS SAT...WITH THETA-E ADV PROCESSES POSSIBLY SUPPORTING A SHRA/TS ACROSS THE NORTH INTO SATURDAY NIGHT/SUNDAY MORNING. THE NEXT CHANCE FOR PRECIP LOOKS TO BE AS EARLY AS TUESDAY AS A STRONG IMPULSE EJECTS OUT OF THE WESTERN NAM TROUGH...WITH THE UPPER RIDGE RETROGRADING WEST. CERTAINLY WOULD EXPECT THINGS TO REMAIN DRY UNTIL HEIGHT FALLS PROGRESS INTO THE REGION GIVEN THE VERY STAUNCH CAPPING EXPECTED IN PLACE PER A 5940 M H5 RIDGE. TRENDED TEMPS UP IN THE PERIOD ESP SUN-MON...WITH EVEN WARMER READINGS PROBABLE IF STAUNCHER RIDGING VERIFIES AS IN THE 00Z ECMWF. STILL LEARY OF THE INFLUENCE OF SEVERAL UPPER FLOW MAXIMA EXITING THE PAC REGION AND THEIR INFLUENCE ON THE DEGREE OF EASTERN CONUS RIDGING/WESTERN CONUS TROUGH DEPTH/POSITION. WITH RIDGE POSITION LIKELY TO BE ADJUSTED IN FUTURE MODEL RUNS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...T LONG TERM...JC AVIATION...JT UPDATE...STEINWEDEL
Hazardous weather outlook, May 25, 7:05 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 705 AM EDT WED MAY 25 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-261115- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 705 AM EDT WED MAY 25 2011 /605 AM CDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. RAINFALL TODAY THROUGH THURSDAY WILL INCREASE THE RISK FOR FLOODING OF LOCAL RIVERS...CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-261115- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 705 AM EDT WED MAY 25 2011 /605 AM CDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. RAINFALL TODAY THROUGH THURSDAY WILL INCREASE THE RISK FOR FLOODING OF LOCAL RIVERS...CREEKS AND STREAMS. THERE IS A HIGH RISK OF RIP CURRENTS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-261115- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 705 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS AN INCREASED RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING. WIND GUSTS TO 50 KNOTS AND LARGE HAIL ARE THE MAIN THREATS. HIGH WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. WIND AND WAVE CONDITIONS WILL LIKELY BE HAZARDOUS TO SMALL CRAFT ON THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, May 25, 3:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
303 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL POINT ISABEL 40.42N 85.82W
05/25/2011 M0.50 INCH GRANT IN STATE POLICE
HALF INCH HAIL AT THE INTERSECTION OF SR13 AND SR26
&&
EVENT NUMBER IWX1100887
SAWLocal storm report, May 25, 3:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM LIGHTNING COLUMBIA CITY 41.16N 85.49W
05/25/2011 WHITLEY IN EMERGENCY MNGR
LIGHTNING STRUCK THE WHITLEY COUNTY EOC AND SHERIFF
DEPT. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER IWX1100888
NGLocal storm report, May 25, 3:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 2 WNW LEO-CEDARVILLE 41.22N 85.06W
05/25/2011 M1.35 INCH ALLEN IN COCORAHS
1.35 INCHES OF RAIN BETWEEN 130 AND 230 PM.
&&
EVENT NUMBER IWX1100889
FISHERLocal storm report, May 25, 3:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 2 N GALVESTON 40.61N 86.19W
05/25/2011 E0.70 INCH CASS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100890
SAWLocal storm report, May 25, 3:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL MARION 40.56N 85.66W
05/25/2011 M0.88 INCH GRANT IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100891
NGLocal storm report, May 25, 3:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL PAULDING 41.14N 84.58W
05/25/2011 M0.75 INCH PAULDING OH EMERGENCY MNGR
MEASURED AT THE PAULDING COUNTY EOC
&&
EVENT NUMBER IWX1100892
NGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
7.4 hours before the tornado, 175 km from the path. May 25, 2011.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -199 J/kg
- Surface CAPE
- 25 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.2 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
4.6 hours after it, 175 km from the path. May 26, 2011.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2583 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Lima (AOH), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:53 UTC | 78 | 67 | 160° 15 kt | 21 | 1006.8 | |
| 18:53 UTC | 79 | 68 | 160° 18 kt | 24 | 1006.1 | |
| 19:53 UTC | 81 | 68 | 160° 17 kt | 23 | 1004.4 | TS |
| 20:05 UTC | 78.8 | 68 | 160° 19 kt | 26 | 1003.7 | TS |
| 20:36 UTC | 82.4 | 66.2 | 190° 16 kt | 26 | 1003.7 | |
| 20:53 UTC | 82 | 67 | 190° 13 kt | 20 | 1004.4 | |
| 21:19 UTC | 80.6 | 66.2 | 190° 17 kt | 24 | 1003.7 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 107 km away, was scanning. The volume nearest the touchdown began at 19:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:41 UTC | HAIL 0.7 | Antwerp | Paulding, OH | |
| 18:50 UTC | HAIL 0.7 | 2 Se Antwerp | Paulding, OH | PEA SIZED TO DIME SIZED HAIL |
| 18:52 UTC | FLASH FLOOD | 1 Nne Hicksville | Defiance, OH | WATER AFFECTING HICKSVILLE COMMUNITY HOSPITAL. SANDBAGGING UNDERWAY WITH WATER INTO LAB AREAS. |
| 18:53 UTC | HAIL 1 | 2 Sw Antwerp | Paulding, OH | |
| 19:19 UTC | HAIL 0.75 | Paulding | Paulding, OH | MEASURED AT THE PAULDING COUNTY EOC |
| 19:26 UTC | TORNADO | 1 N Van Wert | Van Wert, OH | EF-0 DAMAGE TO POWER POLLS ALONG KEAR ROAD. DAMAGE PATH WAS TWO TENTHS OF A MILE LONG AND 40 YARDS WIDE. WITNESSES STATED THAT THE TORNADO WAS ON THE GROUND FOR JUST A NUMBER OF SECONDS. |
| 19:47 UTC | FUNNEL CLOUD | N Uniopolis | Auglaize, OH | FUNNEL CLOUD JUST NORTH OF UNIOPOLIS HEADING TOWARD WAYNESFIELD. |
| 20:24 UTC | HAIL 0.75 | Ottawa | Putnam, OH | |
| 20:24 UTC | HEAVY RAIN 1.5 | Ottawa | Putnam, OH | 1.5 INCHES OF RAIN IN 20 MINUTES. |
| 20:51 UTC | HAIL 1.5 | Van Wert | Van Wert, OH | MEASURED 58 MPH WINDS AND PING PONG SIZE HAIL |
| 21:24 UTC | HAIL 0.75 | 3 Ne Mendon | Mercer, OH | |
| 21:24 UTC | HAIL 0.75 | Mendon | Mercer, OH | |
| 21:44 UTC | FUNNEL CLOUD | N Uniopolis | Auglaize, OH | FUNNEL CLOUD JUST NORTH OF UNIOPOLIS HEADING TOWARD WAYNESFIELD. CORRECTED TIME OF OCCURENCE. |
| 21:45 UTC | TSTM WND DMG | Lima | Allen, OH | POWER LINES DOWN ACROSS THE AGEATHER RD... EAST OF KEMP ROAD AND RESERVOIR ON THE WEST SIDE OF LIMA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of May 25, 2011
93 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 1:30 AM CDT | EF1 | Webster, MO | 9.3 | 100 | $20,000 | ||
| May 25 | 7:35 AM CDT | EF1 | Macon, IL | 1.0 | 75 | $165,000 | ||
| May 25 | 7:39 AM CDT | EF1 | Macon, IL | 1.5 | 75 | $100,000 | ||
| May 25 | 9:04 AM CDT | EF1 | Kankakee, IL | 5.8 | 50 | $250,000 | ||
| May 25 | 9:13 AM CDT | EF0 | Newton, IN | 0.1 | 20 | $25,000 | ||
| May 25 | 9:19 AM CDT | EF2 | Newton, IN | 1.9 | 300 | $50,000 | ||
| May 25 | 9:24 AM CDT | EF1 | Jasper, IN | 2.9 | 100 | $500 | ||
| May 25 | 9:26 AM CDT | EF1 | Jasper, IN | 1.9 | 100 | $50,000 | ||
| May 25 | 10:45 AM EDT | EF0 | Pulaski, IN | 0.8 | 50 | |||
| May 25 | 10:45 AM CDT | EF0 | Miami, KS | 0.1 | 40 | $5,000 | ||
| May 25 | 11:10 AM CDT | EF0 | Johnson, KS | 0.7 | 60 | $10,000 | ||
| May 25 | 11:22 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 11:35 AM CDT | EF0 | Cass, MO | 0.1 | 40 | |||
| May 25 | 11:38 AM CDT | EF0 | Johnson, KS | 0.1 | 40 | |||
| May 25 | 12:22 PM CDT | EF2 | Pettis, MO | 2.1 | 500 | 20 | $4.0 million | |
| May 25 | 12:33 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 12:45 PM CDT | EF0 | Clay, MO | 0.1 | 40 | |||
| May 25 | 12:52 PM CDT | EF0 | Pettis, MO | 0.1 | 40 | |||
| May 25 | 1:04 PM CDT | EF0 | Cooper, MO | 0.1 | 40 | |||
| May 25 | 1:07 PM CDT | EF0 | Lafayette, MO | 0.1 | 40 | |||
| May 25 | 2:15 PM CDT | EF1 | Montgomery, MO | 7.1 | 100 | |||
| May 25 | 2:56 PM CDT | EF1 | Oregon, MO | 2.5 | 100 | $20,000 | ||
| May 25 | 3:49 PM CDT | EF3 | Carter, MO | 47.4 | 1,200 | 2 | $800,000 | |
| May 25 | 4:13 PM CDT | EF1 | Jackson, AR | 5.5 | 500 | $40,000 | ||
| May 25 | 5:15 PM EDT | EF1 | Decatur, IN | 0.8 | 600 | $500,000 | ||
| May 25 | 5:20 PM EDT | EF1 | Decatur, IN | 0.1 | 400 | $250,000 | ||
| May 25 | 4:35 PM CDT | EF1 | Madison, MO | 5.5 | 40 | |||
| May 25 | 4:37 PM CDT | EF1 | Wayne, MO | 17.8 | 150 | $70,000 | ||
| May 25 | 4:44 PM CDT | EF0 | Carter, MO | 0.5 | 50 | $2,000 | ||
| May 25 | 4:45 PM CDT | EF1 | Des Moines, IA | 4.8 | 100 | $250,000 | ||
| May 25 | 4:46 PM CDT | EF1 | Madison, MO | 5.3 | 440 | |||
| May 25 | 4:47 PM CDT | EF1 | Madison, MO | 4.3 | 580 | |||
| May 25 | 4:51 PM CDT | EF0 | Perry, MO | 0.3 | 60 | $3,000 | ||
| May 25 | 4:58 PM CDT | EF0 | Ripley, MO | 0.7 | 50 | |||
| May 25 | 6:00 PM EDT | EF1 | Huron, OH | 8.0 | 50 | $250,000 | ||
| May 25 | 5:00 PM CDT | EF1 | Des Moines, IA | 3.6 | 50 | $50,000 | ||
| May 25 | 5:14 PM CDT | EF0 | Butler, MO | 0.7 | 40 | |||
| May 25 | 6:14 PM EDT | EF0 | Hardin, OH | 0.2 | 25 | |||
| May 25 | 5:26 PM CDT | EF1 | Bollinger, MO | 13.0 | 250 | $30,000 | ||
| May 25 | 6:06 PM CDT | EF0 | McLean, IL | 0.9 | 25 | $8,000 | ||
| May 25 | 6:09 PM CDT | EF1 | McLean, IL | 10.3 | 75 | $10,000 | ||
| May 25 | 7:10 PM EDT | EF0 | Montgomery, OH | 0.1 | 25 | $5,000 | ||
| May 25 | 6:18 PM CDT | EF1 | Cape Girardeau, MO | 2.1 | 250 | $20,000 | ||
| May 25 | 6:18 PM CDT | EF0 | St. Francis, AR | 1.1 | 100 | |||
| May 25 | 6:28 PM CDT | EF2 | Jefferson, IL | 13.5 | 250 | $4.0 million | ||
| May 25 | 6:30 PM CDT | EF0 | Scott, MO | 0.4 | 50 | $1,000 | ||
| May 25 | 7:30 PM EDT | EF0 | Summit, OH | 4.2 | 50 | $200,000 | ||
| May 25 | 6:39 PM CDT | EF1 | Union, IL | 2.0 | 125 | $150,000 | ||
| May 25 | 6:40 PM CDT | EF1 | Pulaski, IL | 5.5 | 250 | $50,000 | ||
| May 25 | 6:45 PM CDT | EF1 | Pulaski, IL | 10.0 | 120 | $40,000 | ||
| May 25 | 6:48 PM CDT | EF1 | Crittenden, AR | 2.5 | 100 | $500,000 | ||
| May 25 | 6:55 PM CDT | EF2 | Pulaski, IL | 19.9 | 325 | $255,000 | ||
| May 25 | 6:58 PM CDT | EF0 | Champaign, IL | 0.2 | 15 | $5,000 | ||
| May 25 | 7:58 PM EDT | EF3 | Lawrence, IN | 6.8 | 300 | $150,000 | ||
| May 25 | 5:08 PM PDT | EF1 | Glenn, CA | 21.6 | 120 | $200,000 | ||
| May 25 | 5:12 PM PDT | EF1 | Glenn, CA | 26.4 | 120 | $150,000 | ||
| May 25 | 7:18 PM CDT | EF1 | Clay, IL | 1.0 | 75 | $510,000 | ||
| May 25 | 7:35 PM CDT | EF0 | Richland, IL | 0.2 | 10 | |||
| May 25 | 7:57 PM CDT | EF2 | Crawford, IL | 5.5 | 200 | $920,000 | ||
| May 25 | 7:58 PM CDT | EF0 | Union Parish, LA | 5.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.